Format

Send to

Choose Destination
J Diabetes Investig. 2016 Nov;7(6):915-918. doi: 10.1111/jdi.12531. Epub 2016 May 31.

Fulminant type 1 diabetes mellitus with anti-programmed cell death-1 therapy.

Author information

1
Department of Endocrinology, Metabolism, Rheumatology and Nephrology, Faculty of Medicine, Oita University, Oita, Japan.
2
Department of Endocrinology, Metabolism, Rheumatology and Nephrology, Faculty of Medicine, Oita University, Oita, Japan. hiro-405@cb3.so-net.ne.jp.

Abstract

Anti-programmed cell death-1 (PD-1) antibodies are regarded as a risk factor for insulin-dependent diabetes mellitus as a side-effect. While a small number of cases have been reported, evidence remains limited. This is the first report of an Asian patient developing insulin-dependent diabetes during anti-PD-1 therapy. A 55-year-old euglycemic woman receiving nivolumab for malignant melanoma showed abrupt onset of ketonuria, and elevated levels of plasma glucose (580 mg/dL) and hemoglobin A1c (7.0%). Over the next 2 weeks, serum C-peptide levels fell below the limit of detection. Islet autoantibodies were negative, and the patient showed a human leukocyte antigen haplotype associated with type 1 diabetes. Anti-PD-1 therapy can cause rapid onset of insulin-dependent diabetes, possibly because of inappropriate activation of T cells. Human leukocyte antigen haplotypes might be related to the onset of this disease. Physicians should be aware of this serious adverse event and carry out routine blood glucose testing during anti-PD-1 therapy.

KEYWORDS:

Anti-programmed cell death-1 antibodies; Fulminant type 1 diabetes; Nivolumab

PMID:
27181090
PMCID:
PMC5089956
DOI:
10.1111/jdi.12531
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center